Tips on statins
A few years ago I developed severe muscle aches, pains in my joints, weakness, and enough similar symptoms for me to be referred to a rheumatic diagnostic clinic. I had to take all my pills with me. There the doctor in charge arranged a series of blood tests for me, and even a chest x-ray. Then he said: 'Throw those pills away. You haven’t got rheumatism.' What I had (and what I now understand a lot of people have) is statin poisoning. Statins are dangerous drugs anyway. But they are twice as dangerous if they are given to people over 70 years (I am 82); or two or three times as dangerous if a patient has a history of heavy alcohol consumption (I served 32 years in Fleet Street); or if he or she is on certain other drugs, including ones which had been prescribed for me. All these restrictions are set out in the NHS website, which my doctor either didn’t know about or ignored. I would not have been aware of any of them had not one of my partner’s daughters been a nurse! I now have a different set of doctors, and although some of my poisoning has had effects which will be permanent, I am somewhat improved.
Robert Rodrigo, Burwell, Cambridgeshire (Autumn 2010)
All hints and tips are provided by readers of our Arthritis Today magazine and aren’t necessarily the views of Arthritis Research UK.
Please send your hints to firstname.lastname@example.org or sign up to Arthritis Today.
Links to sites and resources provided by third parties are provided for your general information only. We have no control over the contents of those sites or resources and we give no warranty about their accuracy or suitability. You should always consult with your GP or other medical professional.